Nov. 12, 2010 -- Anecdotal reports of suicides in patients taking Accutane for severe acne have long plagued the drug, but studies have failed to prove or disprove a link to suicidal behaviors.
Now new research finds that severe acne itself increases the risk for suicidal thoughts and actions, raising more questions about the role of the drug, if any, in suicide.
Researchers conclude that use of Accutane for severe acne might lower the overall risk for suicidal behaviors in patients with severe acne, although they concede its use may trigger these behaviors in some vulnerable patients.
“The main message is that very bad acne alone increases the risk for suicide attempts, regardless of treatment,” researcher Anders Sundstrom, MD, tells WebMD.
Introduced in the early 1980s, Accutane (isotretinoin) has been used by more than 13 million people with severe acne, according to manufacturer Hoffmann-La Roche Inc.
Early on its use was linked to an increased risk for serious birth defects and miscarriage. Reports of depression and suicidal behaviors in users soon followed but have been harder to confirm.
The drug has been implicated in several high-profile suicides, including the 2002 death of a Florida teen who flew a small plane into a Tampa skyscraper and the 1999 death of the 17-year-old son of Michigan Congressman Bart Stupak.
In both cases, the parents of the teens unsuccessfully sued Hoffmann-La Roche, claiming that Accutane contributed to the suicides.
Last June, the company announced that it was withdrawing Accutane from the market, citing increased competition from generic isotretinoin.
Severe Acne Linked to Suicide
In the new study, published today in the journal BMJ Online First, researchers followed more than 5,700 patients with severe acne in the years before, during, and up to 15 years after they took isotretinoin.
During this period, 128 of the patients were admitted to the hospital following a suicide attempt.
The analysis revealed that the risk for suicide was increased several years before treatment and remained elevated in the months after treatment.
The highest risk was seen six months after treatment ended, leading the researchers to speculate that patients who aren’t helped by the drug may be distraught at the prospect of having to continue to live with their acne.